Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Grand Forks, ND

June 26, 2005Sargent County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 26, 2005, 11:00 AM CDT for Sargent County, North Dakota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2005, 11:00 AM CDT (16:00 UTC)
Expired
Jun 26, 2005, 11:00 PM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 261603
FFWFGF
NDC081-270400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1100 AM CDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
  MILES SOUTH OF STRAUBVILLE TO 7 MILES SOUTH OF GENESEO...OR ALONG A
  LINE EXTENDING FROM 66 MILES SOUTH OF VALLEY CITY TO 40 MILES
  SOUTHWEST OF WAHPETON. THE STORMS PRODUCING VERY HEAVY RAIN WERE   
  MOVING TO THE NORTH AT 25 MPH. RAINFALL RATES APPROACHING TWO      
  INCHES PER HOUR ARE POSSIBLE WITH THESE THUNDERSTORMS. 

* SOME LOCATIONS IN THE WARNING INCLUDE MILNOR...GWINNER...FORMAN AND
  STRAUBVILLE.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4625 9797 4625 9730 4597 9728 4597 9797

$$

BRAMER
1 follow-up statement
000 
WGUS73 KFGF 262231
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
531 PM CDT SUN JUN 26 2005

NDC081-270400-
SARGENT ND-
531 PM CDT SUN JUN 26 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT FOR SARGENT
COUNTY...

AT 530 PM CDT...RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED AGAIN 
THIS EVENING WITH HEAVY RAINFALL POSSIBLE. ADDITIONAL RAINFALL 
AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY HIGHER TOTALS...ARE 
POSSIBLE. DUE TO THE SATURATED GROUND FROM THE RAINFALL EARLIER 
TODAY...ANY ADDITIONAL PRECIPITATION SHOULD GO DIRECTLY INTO RUNOFF. 
THIS SHOULD RESULT IN RAPID RISES IN RIVERS AND STREAMS. 

THE THUNDERSTORMS SHOULD DEVELOP IN NORTHERN SOUTH DAKOTA AND MOVE 
SLOWLY NORTHWARD DURING THE EVENING. A VERY HUMID AIRMASS WILL ALLOW 
HEAVY RAINFALL TO REDEVELOP ACROSS SARGENT COUNTY. 

SOME LOCATIONS IN THE WARNING INCLUDE MILNOR...GWINNER...FORMAN...
STIRUM AND RUTLAND. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4625 9797 4625 9730 4597 9728 4597 9797

$$

BRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 10:20 AM CDT, 40 minutes earlier.

Area forecast discussion, Jun 26, 10:20 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 AM CDT SUN JUN 26 2005

.DISCUSSION...SEVERAL WEAK BOUNDARIES LINGERING AROUND THE AREA THIS
MORNING WILL MAKE FOR A TRICKY AFTERNOON CONVECTIVE FORECAST. A WARM
FRONTAL BOUNDRY EXTENDS EAST FROM LOW PRESSURE IN NW SD WITH AN
INVERTED TROUGH EXTENDING NORTH THROUGH WESTERN ND. WITH SEVERAL
SHORTWAVES RIDING UP IN SOUTHWEST FLOW ALOFT...THUNDERSTORMS WILL
CONTINUE TO FIRE IN S CENTRAL ND MOST OF THE DAY. A MORE PRONOUNCED
AREA OF CONVECTION IS EXPECTED TO FIRE ALONG THE INVERTED TROUGH AS
IT MOVES INTO ERN ND LATE THIS AFTERNOON. LOTS OF CLOUD DEBRIS EARLY
WILL HELP INHIBIT CONVECTION FROM GETTING TOO OUT OF HAN EARLY...BUT
BREAKS ARE SHOWING UP IN THE WESTERN DAKOTAS SO THE SAME CANNOT SAID
FOR THE AFTERNOON. THE MAIN THREATS WITH STORMS WILL BE HAIL AND A
FEW TORNADOES EARLY...TRANSITIONING TO A WIND AND HAIL THREAT AFTER
DARK.

--------------------PREVIOUS DISCUSSION------------------

.SHORT TERM...
WILL KEEP DISCUSSION BRIEF WITH POTENTIAL FOR SOME ACTIVE WEATHER FROM
EASTWARD ADVANCING LINE OF CONVECTION OUT WEST WORKING INTO NW/NE PORTION
OF CWFA THIS MORNING. MODELS PROJECTING LITTLE IN THE WAY OF A CAP TODAY
OVER CWFA AS UPSTREAM BOUNDARY MOVES EASTWARD INTO UNSTABLE AIRMASS OVER
REGION. BASED ON THIS WILL KEEP HIGHEST POPS WEST OF THE VALLEY FOR THIS
AFTERNOON WORKING EASTWARD INTO MINNESOTA LATE. TONIGHT WITH WAVE OF LOW
PRESSURE RIDING NORTHEAST ALONG BOUNDARY/COUPLED WITH POTENT VORTICITY
MAXIMA EJECTING NORTHEAST FROM THE NORTHERN ROCKIES. THIS SCENARIO COULD
RESULT IN LINGERING SEVERE STORM THREAT ALONG WITH THE POTENTIAL FOR
LOCALIZED FLOODING WITH TRAINING OF STORMS OVER THE SAME AREA. ON MONDAY
AS LOW CENTER RIDES INTO ONTARIO PROVINCE EXPECT BOUNDARY TO SAG TO THE
SOUTH WITH LINGERING POP THREAT CONFINED TO SOUTHEAST ZONES MONDAY AFTERNOON.
BRIEF RESPITE EXPECTED MONDAY NIGHT AND TUESDAY AS WEAK HIGH PRESSURE SETTLES
INTO THE AREA. ANOTHER POTENTIAL HEAVY RAIN EVENT POSSIBLE TUESDAY NIGHT AND
WEDNESDAY AS MEAN 500MB TROUGH LIFTS OUT OF THE NORTHERN PLAINS INTO REGION.
BASED ON CONTINUED THREAT FOR HEAVY RAIN DURING THE NEXT FEW DAYS WILL HOLD
OFF ON HEADLINES FOR NOW AND ISSUE UPDATED ESF. NO CHANGES PLANNED TO EXTENDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 6 PM MONDAY.
MN...FLOOD WATCH UNTIL 6 PM MONDAY.
     RIVER FLOOD WARNING AT OSLO.

&&

BERG/JCA
Hazardous weather outlook, Jun 26, 10:15 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1015 AM CDT SUN JUN 26 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-262100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1015 AM CDT SUN JUN 26 2005

...MODERATE RISK OF SEVERE WEATHER ACROSS THE SOUTHERN RED RIVER
VALLEY THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. THIS
AREA IS ROUGHLY SOUTH OF INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY
10 IN MINNESOTA. A SLIGHT RISK OF SEVERE WEATHER EXISTS ACROSS THE
REMAINDER OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA FOR
THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LARGE HAIL...HIGH STRAIGHT LINE WIND GUSTS AND ISOLATED
TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
THE STRONGER THUNDERSTORMS. ISOLATED AREAS OF FLASH FLOODING MAY
OCCUR IN AREAS WHICH HAVE RECENTLY HAD HIGH PRECIPITATION AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY SOUTH AND EAST OF A
VALLEY CITY TO FARGO TO WARROAD LINE. THE PRIMARY HAZARD WITH THESE
SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
AGAIN...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

ANOTHER PERIOD OF THUNDERSTORMS WILL OCCUR FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THESE THUNDERSTORMS ALSO HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO TONIGHT.

BRAMER

In the hours before

Local storm report, Jun 26, 9:33 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 AM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             FORT RANSOM             46.52N 97.93W
06/26/2005  0.88 INCH        RANSOM             ND   TRAINED SPOTTER

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:39 AM CDTSevere Thunderstorm WarningFGFBarnes, Ransom53 min
Jun 26, 10:32 AM CDTFlash Flood WarningFGFRansom12 hr
Jun 26, 12:07 PM CDTFlash Flood WarningFGFBarnes13 hr
Jun 26, 3:35 PM CDTFlash Flood WarningFGFBenson15 hr

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.